Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 22, NWS Wichita, KS

April 21, 2005Labette County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 21, 2005, 5:28 PM CDT for Labette County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2005, 5:28 PM CDT (22:28 UTC)
Expired
Apr 21, 2005, 6:00 PM CDT
In force
32 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Labette County, KS

The radar

The Tulsa radar (KINX), 104 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 780 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
780 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 212228
SVRICT
KSC099-212300-
/O.NEW.KICT.SV.W.0022.050421T2228Z-050421T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
528 PM CDT THU APR 21 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LABETTE COUNTY IN SOUTHEAST KANSAS.

* UNTIL 600 PM CDT.

* AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR CHETOPA...OR ABOUT 23 MILES SOUTH OF
  PARSONS...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BARTLETT...CHETOPA...OSWEGO

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

LAT...LON 3701 9528 3701 9509 3719 9509

$$

/KETCHAM
2 follow-up statements
000 
WWUS53 KICT 212242
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
541 PM CDT THU APR 21 2005

KSC099-212300-
/O.CON.KICT.SV.W.0022.000000T0000Z-050421T2300Z/
LABETTE KS-
541 PM CDT THU APR 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHEASTERN LABETTE
COUNTY UNTIL 600 PM CDT...

AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
CHETOPA...OR 22 MILES SOUTHEAST OF PARSONS...AND MOVING NORTHEAST AT
25 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR CHETOPA BY  535 PM CDT.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3701 9528 3701 9509 3719 9509

$$

/JAKUB
000 
WWUS53 KICT 212259
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
559 PM CDT THU APR 21 2005

KSC099-212309-
/O.EXP.KICT.SV.W.0022.000000T0000Z-050421T2300Z/
LABETTE KS-
559 PM CDT THU APR 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LABETTE COUNTY
HAS BEEN ALLOWED TO EXPIRE...

AT 556 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

LAT...LON 3701 9528 3701 9509 3719 9509

$$

/JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:50 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Apr 21, 2:50 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
250 PM CDT THU APR 21 2005

.DISCUSSION...

TONIGHT
SEVERE WEATHER STILL A POSSIBILITY FOR SOUTHEAST KS LATE THIS
AFTERNOON INTO THE EARLY EVENING HRS, BUT ANY ACTIVITY THAT
DEVELOPS WILL QUICKLY SHIFT EAST INTO MISSOURI. SO WILL ONLY CARRY
CHANCE POPS FOR SOUTHEAST KS DURING THE EARLY EVENING TIME FRAME.

FRI-SAT
UPPER LEVEL SYSTEM CURRENTLY OVER WESTERN NEBR WILL BE OVER
NORTHEAST KS EARLY IN THE MORNING, THEN SHOULD DIVE SOUTHEAST ACROSS
MISSOURI AS KICKER SYSTEM DROPS SOUTHWARD ACROSS THE NORTHERN
PLAINS. AS A RESULT, EASTERN KS COULD SEE SOME RAIN SHOWER ACTIVITY
FOR THE FIRST HALF OF THE DAY. TEMPS ON FRI WILL BE 15-20 DEGREES
COOLER COMPARED HIGH TEMPS DURING THE PAST FEW DAYS. NORTH WINDS
WILL BECOME QUIET STRONG AND COULD FLIRT WITH ADVISORY CRITERIA
DURING THE DAY. COOL CANADIAN HIGH PRESSURE WILL BUILD SOUTH INTO
THE REGION ON FRIDAY NIGHT WITH WINDS DECREASING. TEMPS WILL BE
BELOW APRIL AVERAGES FOR SATURDAY AS COOL HIGH PRESSURE REMAINS IN
CONTROL.

SUN
DECENT CHANCE FOR SOME FROST IN EARLY THE MORNING TO START THE DAY
AS COOL CANADIAN AIRMASS REMAINS OVER THE AREA. LATER SHIFTS WILL
HAVE TO WATCH THINGS FOR A POSSIBLE FROST ADVISORY. SHOULD BE A VERY
PLEASANT DAY WITH LIGHT WINDS AND PLENTY OF SUNSHINE, AS TEMPS WARM
A FEW MORE DEGREES FROM SATURDAYS VALUES. OUR NEXT SYSTEM WILL TRACK
EAST ACROSS THE ROCKIES AND COULD BRING A CHANCE PRECIP LATE SUNDAY
NIGHT.

EXTENDED: MON-THUR
CHANCES OF RAIN/STORMS FOR MONDAY AND POSSIBLY AGAIN ON THURSDAY
WITH TEMPS REMAINING AROUND NORMAL.

STILL SOME UNCERTAINTY ON POSITION OF FRONTAL BOUNDARY FOR MONDAY,
BUT WILL NOT MAKE WHOLESALE CHANGES AND KEEP OUR RAIN CHANCES GOING.
OTHER THAN SOME SMALL RAIN CHANCES FROM SYSTEM DIVING SOUTH ACROSS
THE AREA ON TUESDAY. WILL KEEP WEDNESDAY DRY WITH OUR NEXT SHOT OF
SHOWERS AND STORMS POSSIBLY ARRIVING ON THURSDAY. LOOKING BEYOND THE
SCOPE OF THIS 7-DAY FORECAST AT THE LONG RANGE MODELS. THE LONG
RANGE MODELS ARE HINTING AT A UPPER PATTERN CHANGE FROM OUR CURRENT
BLOCKY TYPE PATTERN, TO A MORE PROGRESSIVE PATTERN. THIS COULD
RESULT IN MORE ACTIVE SPRING-LIKE WEATHER...STAY TUNED.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    49  65  39  63 /  10  10   5   0
HUTCHINSON      48  64  38  63 /  10  10   5   0
NEWTON          48  64  39  63 /  10  10   5   0
ELDORADO        49  64  40  63 /  10  20  10   0
WINFIELD-KWLD   50  66  40  64 /  10  10  10   5
RUSSELL         45  64  35  63 /  10  10   5   0
GREAT BEND      46  64  35  64 /  10  10   5   0
SALINA          48  63  37  63 /  10  10   5   0
MCPHERSON       48  63  37  63 /  10  10   5   0
COFFEYVILLE     52  66  41  63 /  10  20  10   5
CHANUTE         51  64  40  62 /  10  20  10   5
IOLA            50  64  40  62 /  20  20  10   5

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JAKUB
Hazardous weather outlook, Apr 21, 4:00 PM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT THU APR 21 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-221200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
400 PM CDT THU APR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EARLY THIS EVENING ACROSS SOUTHEASTERN KANSAS. THE AREA OF CONCERN
IS EAST OF A LINE FROM EUREKA TO CEDARVALE. ISOLATED SUPERCELL
THUNDERSTORMS ARE POSSIBLE WITH THE PRIMARY THREATS OF VERY LARGE
HAIL AND DAMAGING WINDS. IN ADDITION, THERE WILL BE A LOWER END
THREAT FOR A TORNADO. THE STORMS SHOULD MOVE OUT OF EXTREME
SOUTHEAST KANSAS BETWEEN 7 PM AND 9 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE COMBINATION OF MOSTLY CLEAR SKIES, LIGHT WINDS AND DRY AIR WILL
RESULT IN A CHILLY FRIDAY NIGHT.  SOME FROST IS WITHIN THE REALM OF
POSSIBILITY IN PROTECTED AREAS NORTHWEST OF A LINE FROM SALINA TO
GREAT BEND EARLY SATURDAY MORNING.

THUNDERSTORMS ARE FORECAST FROM SUNDAY NIGHT THROUGH MONDAY NIGHT.
IT IS TOO EARLY TO SPECULATE WHETHER THESE WOULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE EAST OF A LINE, FROM EUREKA
TO CEDARVALE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

HOWERTON/JMC

In the hours before

Special weather statement, Apr 21, 3:35 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
335 PM CDT THU APR 21 2005

KSZ072-220400-
ALLEN KS-

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 178 UNTIL
1100 PM CDT THURSDAY EVENING FOR THE FOLLOWING AREAS

IN SOUTHEAST KANSAS THIS WATCH INCLUDES 1 COUNTY

ALLEN

INCLUDING THE CITIES OF IOLA.
Special weather statement, Apr 21, 3:35 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
335 PM CDT THU APR 21 2005

KSZ072-220400-
ALLEN KS-

THE NATIONAL WEATHER SERVICE HAS CANCELLED TORNADO WATCH NUMBER 178
FOR THE FOLLOWING AREAS

IN SOUTHEAST KANSAS THIS WATCH INCLUDED 1 COUNTY

ALLEN

INCLUDING THE CITIES OF IOLA.

KETCHAM
Special weather statement, Apr 21, 5:06 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
506 PM CDT THU APR 21 2005

KSZ072-096-212245-
ALLEN-NEOSHO-
506 PM CDT THU APR 21 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ALLEN AND NEOSHO COUNTIES...

AT 503 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6
MILES SOUTHWEST OF THAYER...OR 15 MILES WEST OF PARSONS...AND MOVING
NORTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

/KETCHAM
Local storm report, Apr 21, 5:26 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
526 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             2 S THAYER              37.46N 95.47W
04/21/2005  1.00 INCH        NEOSHO             KS   EMERGENCY MNGR

&&

BRW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:33 PM CDTSevere Thunderstorm WarningICTBarton57 min
Apr 20, 8:28 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth62 min
Apr 20, 8:44 PM CDTSevere Thunderstorm WarningICTReno61 min
Apr 20, 9:01 PM CDTSevere Thunderstorm WarningICTLincoln, Russell59 min
Apr 20, 10:05 PM CDTSevere Thunderstorm WarningICTHarper55 min
Apr 20, 10:10 PM CDTSevere Thunderstorm WarningICTHarvey50 min
Apr 20, 10:40 PM CDTSevere Thunderstorm WarningICTSumner65 min
Apr 21, 5:13 PM CDTSevere Thunderstorm WarningICTNeosho62 min
Apr 21, 5:54 PM CDTTornado WarningICTNeosho51 min
Apr 21, 6:27 PM CDTTornado WarningICTLabette33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.